Review: 'Through the Shadowlands’ describes Julie Rehmeyer's ME/CFS Odyssey
I should note at the outset that this review is based on an audio version of the galleys and the epilogue from the finished work. Julie Rehmeyer sent me the final version as a PDF, but for some reason my text to voice software (Kurzweil) had issues with it. I understand that it is...
Discuss the article on the Forums.

Acetylcholine - too much or too little or disfunctional?

Discussion in 'General ME/CFS Discussion' started by Ravn, Nov 15, 2017.

  1. Ravn

    Ravn

    Messages:
    49
    Likes:
    83
    Trying to get my head around confusing reports on this topic, pulling together information spread across various threads.

    1/ There are indications that some PwMEs may have too little ACh.
    This matches reports on this forum of PwMEs benefitting from boosting ACh by supplementing with precursors such as choline or slowing ACh breakdown by cholinesterase inhibitors like Mestinon or Huperzine.

    2/ There is also speculation that some PwMEs may have too much ACh.
    This fits reports of PwMEs who do not benefit from the above measures or even get worse from them experiencing symptoms similar to cholinergic poisoning.

    3/ My personal experience looks like a mix of the above. When taking ACh boosters or cholinesterase inhibitors I get a clear initial lift. However, an increased dose or simply continued use then leads to an equally clear deterioration to worse than before. This has happened multiple times with different supplements, the only difference being that stronger supplements/higher doses lead to the crash more quickly. The initial lift doesn't vary as much.

    Both the initial lift and the subsequent crash involve only a specific subset of my much longer list of ME symptoms (I also have POTS but not Myesthenia Gravis).
    Lift: eyes wide open, legs strong, constipation reduced, overall energy up (bordering hyped).
    Crash: ptosis, muscle weakness esp. in thighs, constipation increased, increased fatigue.
    There also appears to be an effect on tachycardia but the relationship is less clear.

    >>> Could this mean that for groups 2 and 3 (I assume I'm not alone in group 3) there may or may not be a small issue with ACh availability but a much larger problem with utilisation of ACh, so the level builds up and causes trouble?

    If this is correct, what could the mechanism be for failure to utilise all the ACh? And how could this mechanism be improved or bypassed?
     
    Rossy191276 and ryan31337 like this.

See more popular forum discussions.

Share This Page